Alert archive / Alabama / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 112, NWS Tallahassee, FL

June 5, 1998Dale County, Henry County, Houston County, Alabama

NWS Tallahassee, FL issued this severe thunderstorm warning at Jun 5, 1998, 5:43 PM CDT for Dale County, Henry County, Houston County, Alabama. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 5, 1998, 5:43 PM CDT (22:43 UTC)
Expired
Jun 5, 1998, 6:30 PM CDT
In force
47 min
Issued by
NWS Tallahassee, FL
Area
Whole counties

Counties Dale County, AL, Henry County, AL, Houston County, AL

The radar

The Ft Rucker radar (KEOX), 13 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 5, 6:11 PM CDTThunderstorm WindCountywide, ALEstimated 50 to 60 mph straight-line winds downed numerous trees and power lines. Numerous power outages reported.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 5, 3:30 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Eglin AFB/Valpar, FL (KVPS), launched 12:00Z, 10.7 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Eglin AFB/Valpar, FL at 12:00Z on 1998-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1930 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Eglin AFB/Valpar, FL at 12:00Z on 1998-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1930 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
727 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KTLH 052243 RRA
SVRTLH
ALC045-067-069-052330-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
643 PM EDT FRI JUN 5 1998

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DALE COUNTY IN SOUTHEASTERN ALABAMA
  HENRY COUNTY IN SOUTHEASTERN ALABAMA
  HOUSTON COUNTY IN SOUTHEASTERN ALABAMA

* UNTIL 630 PM CDT (730 PM EDT)

AT 540 CDT RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS EXTENDING
FROM NORTHERN HENRY COUNTY THROUGH CENTRAL DALE COUNTY. THESE
THUNDERSTORMS WILL MOVE SOUTHEAST AT 45 MPH AND WILL MOVE INTO
HOUSTON COUNTY BY 550 PM. STRONG WINDS ARE LIKELY WITH THESE
STORMS. POWER LINES AND TREES HAVE BEEN KNOCKED DOWN IN NORTHERN
HENRY AND DALE COUNTIES.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.  FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 2:15 PM CDT, 3 hours 28 minutes earlier.

Area forecast discussion, Jun 5, 2:15 PM CDT, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
315 PM EDT FRI JUN 5 1998

MDLS GENERALLY CONSISTENT WITH ERODING REMAINDER OF FLAT UPR RDG
ACRS GULFMEX/GULF COAST STATES OVR NEXT 24 HRS. BY LATE SATURDAY
AND INTO SUNDAY...FLO BECOMES INCREASINGLY TROFFY OVR SERN STATES
AS NEW MID LVL CLOSED LOW TAKES SHAPE OVR GT LAKES. THIS SHOULD
ALLOW SFC BNDRY ANALYZED AT 18Z FM SRN AR TO ERN KY TO DROP DOWN
THRU CNTRL AL AND CNTRL GA BY SATURDAY EVENING...AND ACRS FCST AREA
BY SUNDAY MORNING. THE MAIN ACTION...THO...CONTINUES TO FIRE ALONG
OUTFLO BNDRYS WELL TO THE S OF SFC CDFNT.

MOST OF FCST AREA SHOULD REMAIN DRY THRU THIS EVENING. HOWEVER...
MCS CURRENTLY MOVG ACRS MS IS OF SOME CONCERN. VIS SATL IMAGERY
SHOWS WELL DEFINED OUTFLO BNDRY LEFT OVER FM MORNING CONVECTION
THAT HAS STALLED IN AN ARC FM CNTRL AL TO CNTRL GA. EXPC MCS TO
RACE EWD ACRS RMNDR OF MS AND INTO AL THRU THIS EVENING...
EVENTUALLY INTERACTING WITH OUTFLO BNDRY TO TRIGGER ADDITIONAL TSRA
IN PARTS OF SE AL AS EARLY AS LATE EVENING. THIS CNVTV ACTIVITY
WOULD THEN MOV ACRS SW GA DURG EARLY MORNING HOURS. WITH THIS
SCENARIO IN MIND...MIGHT WANT TO CONSIDER RAISING PRECIP CHC ACRS
SE AL/SW GA TONITE...WHILE MOST OF THIS ACTIVITY WOULD STAY OUT OF
FL THRU EARLY MORNING HOURS.

ETA BRINGS BEST UPR SUPPORT FOR DEEP CONVECTION ACRS FCST AREA ARND
12Z SATURDAY...SEEN AS VORT CNTR MOVG ALG NERN GULF COAST AND UPR
DIVERGENCE MAXIMA AT 250 MB OVR FCST AREA ASSOCD WITH RIGHT
ENTRANCE REGION OF STRONG UPR JET. CONSIDERING THIS FORCG AND
PREVIOUS OVERNITE SCENARIO...ENVISION ANOTHER OUTFLO BNDRY
REMAINING ALG N FL BORDER WHICH WOULD TRIGGER ADDITIONAL SHRA/TSRA
ACRS FL PART OF FCST AREA...POSSIBLY BEGINNING OVR PNHNDL BY 09Z
SATURDAY OR SO. THIS ACTIVITY WOULD BRING BEST SHOT AT PRECIP ACRS
FL PNHNDL AND BIG BEND THRU MORNING HOURS. AM IN FAVOR OF LIKELY
PRECIP CHC FOR THIS AREA...MAYBE BEGINNING ARND SUNRISE. MIGHT WANT
TO CONSIDER RAISING PRECIP CHC IN WRN FL BIG BEND BEFORE 12Z
SATURDAY.

WITH THIS IN MIND...AM IN FAVOR OF KEEPING TEMPS DOWN IN MID/UPR
80S ON SATURDAY DUE TO CLOUD COVER AND MORNING PRECIP. MDLS ALL MOV
SFC BNDRY S OF FCST AREA BY SUNDAY AFTERNOON...WHICH SHOULD BRING
SOME DRIER AIR IN BY LATE IN THE DAY...ALTHO SUN WILL STILL WARM
TEMPS UP INTO 85 TO 90 RANGE.

MOORE

Nearby

Severe Thunderstorm Warnings in Alabama, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.